Posted By Robert on June 09, 1999 at 12:00:30
Good morning. I am 30 years old, in fair condition. About six months ago I was treated for acid reflux with Prevacid. After 30 days of being on the medication, I felt better and so was taken off it. Since then, I have had short periods of heartburn, but mostly I have had nothing more than excessive burping after eating. In the last few days, I have been having really bad heartburn in the center of my chest that keeps coming back along with an occasional sharp pain in my lower abdomen. It's been so bad that even water has been repeating on me. I trace it back to a steak dinner I had earlier in the week, and since I never eat beef I'm thinking that maybe my stomach couldn't handle it? Could this just be the lingering effects of that? I have had no other problems except for a coinciding head cold. Thanks for the advice.
Posted By Kathy Pierce on June 16, 1999 at 22:14:06
This is all new to me. Last night at about 2:30 am, I was awaken out of a sound sleep with some sort of attach. I had that acid taste in my throat that was so overwhelming, it was choking me. I just about fell out of bed trying to get up. I couldn't breath and was literally gasping for air. I ran into the kitchen and calmed myself down. It took me about 15 minutes to regain my normal breathing.
This scared the heck out of me, so I called my doctor who told me I have acid reflex. He put me on Prevacid, which I just started taking tonight. I don't have any other symptoms like the rest of you...no pain anywhere. I'm just afraid of having another attach like that. Is this just the beginning to more pain? Do these attachs only happen at night?
Any and all help is truely appreciated
Posted By HoneyB on June 19, 1999 at 21:35:09
I hope this makes you feel a little better..... About a year ago, I too experienced the same gasping and bitter taste in the middle of the night. I felt like I had (or had to) throw up, only there was no nausea. I was just panicked for air and it was very disturbing. It happened again about four times. I was later diagnosed with Reflux. I was prescribed Prevacid, but only took it for a couple of weeks. I found some simple changes in my lifestyle have all but eliminated the problem. I kept a journal and indicated the food items that were giving me trouble. Chocolate was a huge offender!! I don't go near it, ever! Caffeine products and sodas are also a problem for me as is fried foods. I wait about 2-3 hours before lying prone after eating a meal or food. If I get the slightest hint of heartburn, I take some Gaviscon or Tagament right away.
I understand that you are concerned with the experience you had, but I urge you to try to learn the food products that may be bothering you the most, and experiment a little to hopefully avoid having to take a prescription med the rest of your life. Also, as this forum will tell you, there are a lot of worse things that can happen to our bodies than Reflux! Good luck.
Posted By Barbara on June 21, 1999 at 01:22:06
I have had reflux for about for 12 years. I have been through the run of the medical tests, most of the medications listed and some things came to mind in reading your messages. First thing I thought of was to make sure that you do not have an underlying autoimmune illness such a C.R.E.S.T. Syndrome (a type of sceleroderma) or Lupus. One of the symptoms of these illnesses is the severe heartburn you all are describing. (My son and I were eventually diagnosed with CREST). The Arthritis Foundation is a wealth of information regarding these illnesses, have wonderful resources and they have a pretty good website. The other tips I have are to watch intake of Italian and Mexican foods, coffee and soda pop, try not to do too much bending over (I bought a cannister vacuum and now vacuum sitting/scooting around on the floor), try popsicles or bread when you feel the pain starting to radiate down your arm or into your jaw and limit stress as much as possible. I have found that within 48 hours of a stress episode in my life, the reflux acts up with a vengence. Also, I take an Alleve or Motrin immediately when I feel the pain that radiates into my jaw and down my arm. Probably doctors would disagree with this because of the effects on your stomach, but it does work very well and I can head off the heartburn with a medication but none of the heartburn medications work on the pain. It is a neverending cycle. Also, I found that when I was walking 2 to 3 miles a day, the reflux calmed down quite a bit. Again I want to emphasize that you have to keep a check on the amount of stress in your life -- no over-reactions, limit melodramas, no angry scenes -- these will activate the heartburn. Hope this helps.
Posted By ejay on August 12, 1999 at 09:31:57
Received prescription for Propulsid from doc for upper gastro problems (main symptom is excessive belching during the day, with some secondary reflux. . .but usually no nighttime episodes). . . .The warnings on the Propulsid are enough to scare anyone. . ."Can lead to irregular heartbeats that can be fatal". . .Pharmasist says it is a strong medication and one should be careful with it.
Anyone with experience with Propulsid? It is my understanding that it is intended to strengthen the lower esophogeal sphincter, so that stomach acid and gas/air cannot so easily pass upwards.
Also, not familiar with Prevacid. Info? Doc does have me on Prilosec, but it seems to do nothing for my "intractable belching." My problem, I think, is not so much acid as it is the lower esophogeal sphincter that permits even normal amounts of stomach gas to escape via belching. . . and ultimately, after an hour or two of belching, it drags along enough acid to produce reflux/heartburn.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.